Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 368, NWS Nashville, TN

July 22, 1998White County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 22, 1998, 5:07 PM CDT for White County, Tennessee. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 1998, 5:07 PM CDT (22:07 UTC)
Expired
Jul 22, 1998, 5:35 PM CDT
In force
28 min
Issued by
NWS Nashville, TN
Area
Whole counties

County White County, TN

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:15 PM CDTThunderstorm Wind 50Sparta, TNCounty EMA director reported trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1775 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 222207
SVRBNA
TNC185-222235-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
507 PM CDT WED JUL 22 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITE COUNTY IN MIDDLE TENNESSEE

* UNTIL 535 PM CDT

* AT 503 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF SPARTA OR IN THE
  VICINITY OF DOYLE MOVING NORTH AT 20 MPH. MOVEMENT WAS NORTHEAST
  AT 15 MPH.

* TOWNS IN THE PATH OF THIS STORM INCLUDE SPARTA...CASSVILLE AND
  OLD ZION.

THIS STORM LIKELY CONTAINS HAIL UP TO ONE INCH IN DIAMETER AND
WIND GUSTS TO 60 MILES AN HOUR.

THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS.
STEIGERWALDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:20 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 22, 2:20 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CDT WED JUL 22 1998

NO BIG DIFFERENCE IN THE MDLS XCP NGM HAS SFC FNT AND 85H FNT THRU BNA
BY 12Z FRI BUT ETA IS SLOWIER WITH FNT STILL TO OUR NORTH AS SEEN ON
FRH DATA. NGM RUN SEEMS TO RMN CONSISTENT IN MEAN RH PATTERN IN
COMPARISON TO THE 00Z RUN.

OUTFLOW BOUNDARY IN KY THIS AFTN...WITH HIEST INSTBLTY ON ADAP...BEAR
WATCHING TNGT AS THIS BNDRY SLIPS SOUTH AND MAY TRIGGER SCTD RW/TRW FOR
MID TN. THE 18Z ADAP SHOWS MSTR CNV SETTING UP FM SE MO TO NRN AR AS
WELL. CONVECTION MAY FIRE UP FM SE MO TO ERN AR AHD OF THIS CNV ZONE IN
THE NEXT FEW HRS.

MSTR SHUD POOL AHD OF APCHG FNT FM THE NORTH ON FNT FRI. 60 HR AVN HAS
FNTd THRU FA.

SO WHAT DOES THIS ALL MEAN? SCTD RW/TRW TNGT THRU FRI. NGM MOS TEMPS IN
BALL PARK. BEST CHC FOR ANY PRECIP SHUD BE LT AFTN AND EVE HRS.

TEMPS: 74/90/73/90
POPS: 40/50/40/50

END/ORCHANIAN

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.